Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2003, 12:21 PM CDT for Hart County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 12:21 PM CDT (17:21 UTC)
- Expired
- Jul 23, 2003, 12:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Hart County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
261 WUUS53 KLMK 231721 SVRLMK KYC099-231745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1220 PM CDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HART COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 1245 PM CDT * AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KESSINGER...OR ABOUT 34 MILES NORTHEAST OF BOWLING GREEN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MUNFORDVILLE AROUND 1230 PM CDT ROWLETTS AROUND 1240 PM CDT HARDYVILLE...CANMER AROUND 1245 PM CDT LARGE HAIL...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3742 8598 3729 8610 3716 8588 3726 8573 $$ JSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:24 AM CDT, 9 hours 57 minutes earlier.
Area forecast discussion, Jul 23, 2:24 AM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 324 AM EDT WED JUL 23 2003 ...SHORT TERM... RECENT SAT PICS SHOWING SCT TO BKN DECK OF CLOUDS ACROSS THE CENTRAL PARTS OF THE CWA THIS MORNING...WITH MORE EXTENSIVE CLOUDS LOCATED OVER THE EAST. IN AREAS THAT HAVE CLEARED...PATCHY FOG HAS DEVELOPED WITH KSME REPORTING LESS THAN A QUARTER ALREADY. PLAN ON MENTIONING PATCHY FOG THIS MORNING IN THE ZONES. LOOKING AT THE BIGGER PICTURE...LARGE TROF OVER THE EASTERN U.S. IS FORECAST TO EVENTUALLY PULL OFF TO THE EAST OVER THE NEXT 12 TO 24 HOURS. AS FOR US...WELL HAVE ONE MORE DAY TO DEAL WITH IT. COUPLE OF UPPER LEVEL VORTS WILL ROUND THE BASE OF THE TROF LATER THIS AFTERNOON. KEY FEATURE IS CURRENTLY IN NORTHWEST ILLINOIS AND IS EASILY SEEN ON THE LATEST WV. COOL H5 TEMPS ASSOCIATED WITH THE LARGE TROF WILL HELP RAMP UP MID LEVEL LAPSE RATES AND LEAD TO A GENERALLY UNSTABLE ATMOSPHERE THIS AFTERNOON. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN...AND WITH FREEZING LEVEL DOWN AROUND THE 10-11KFT RANGE...SOME STORMS...IF STRONG ENOUGH...COULD PRODUCE SOME HAIL. IT APPEARS THAT THE BEST CHANCE WILL BE OVER THE EASTERN PORTIONS OF THE CWA...THUS WE PLAN ON RUNNING 30 POPS IN THE WEST AND 40 POPS IN THE EAST FOR THIS AFTERNOON AND EVENING. CONVECTIVE ACTIVITY EXPECTED TO END WITH THE LOSS OF HEATING THIS AFTERNOON AND THE DEPARTURE OF THE UPPER LEVEL VORT. UNDER PARTLY CLOUDY SKIES TODAY...TEMPERATURES WILL BE RATHER COOL FOR THIS TIME OF THE YEAR. MAV/MET/FWC NUMBERS ARE SIMILAR TO PREVIOUS RUNS WITH MID 70S EXPECTED. COOL OVERNIGHT MINS EXPECTED AS WELL WITH NUMERICAL GUIDANCE SUGGESTING UPPER 50S TO NEAR 60 FOR TONIGHT. AS THE TROF HEADS EAST DURING THE DAY ON THURSDAY...HIGH PRESSURE WILL MOVE IN AND GIVE MUCH OF THE REGION MOSTLY SUNNY SKIES. MAV/FWC/MET NUMBERS AGAIN ARE TIGHTLY CLUSTERED AND PLAN ON USING A BLEND. DRY FORECAST EXPECTED THROUGH THE WEEKEND WITH MODERATING TEMPERATURES. TEMPS EXPECTED TO BE BACK TO NEAR NORMAL BY SATURDAY. ...EXTENDED... EXTENDED PACKAGE LOOKS GOOD AT THIS POINT...NO CHANGES EXPECTED. .LMK...NONE. JARVIS
Hazardous weather outlook, Jul 23, 4:05 AM CDT, 8 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 505 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE ACROSS THE OHIO VALLEY TODAY. THIS LOW PRESSURE SYSTEM...COUPLED WITH RESIDUAL MOISTURE AROUND OUR REGION...WILL ONCE AGAIN LEAD TO SCATTERED THUNDERSTORMS DEVELOPING. THUNDERSTORMS SHOULD BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. BECAUSE OF UNUSUALLY COLD AIR ALOFT...SOME OF THE STORMS COULD PRODUCE HAIL. BRIEF HEAVY RAIN AND DEADLY LIGHTNING WILL ALSO BE NOTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT IS EXPECTED TO APPROACH THE OHIO VALLEY ON SUNDAY... BEFORE STALLING. WITH THE FRONT IN OUR PROXIMITY...THUNDERSTORMS WILL BE POSSIBLE DURING THE SUNDAY THROUGH TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STUREY
In the hours before
Local storm report, Jul 23, 12:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM MORGANTOWN KY WIND DAMAGE
07/21/03 BUTLER SCATTERED TREES DOWN
ACROSS NORTWEST PART OF
COUNTY. REPORTED BY HIGHWAY
DEPT.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:26 PM CDT | Severe Thunderstorm Warning | LMK | Warren | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.